This article describes the case of a 57-year-old female patient with radiation injury and severe gastric ulceration by radiotherapy with Yttrium-90 radioembolization. The patient was diagnosed with stage IV breast cancer with metastases to the liver and lung. She presented to the hospital with worsening intermittent nausea and vomiting with a history of 2 months. Two months before her presentations, she underwent SIRT with 90Y resin microspheres. In addition, prophylactic gastroduodenal and right gastric arterial coil embolization were also performed. There were no complications reported.
Doctors further advised a preliminary scintigraphy through a hepatic artery catheter with Technetium-99m Macroaggregated Albumin (99mTc-MAA) which showed 7% activity in the lungs and 93% activity in the liver. Similarly, imaging with bremsstrahlung SPECT after treatment showed heterogenous activity in the liver. There was no significant activity outside the liver, neither was any gastric uptake of microspheres. At the time the patient was undergoing SIRT treatment, she also underwent chemotherapy with 5-FU, gemcitabine, cyclophosphamide, and trastuzumab. However, 4 weeks after SIRT, the patient was hospitalised for nausea and vomiting which the doctors treated symptomatically.
The patient’s vital signs were normal on examination with blood pressure 94/51 mm Hg, heart rate 71/min, 95% O2 saturation, 20/min respiration and 36.6°C temperature. Her mucous membranes were dry. Abdominal exam showed tenderness and organomegaly. Rectal examination was negative for occult and macroscopic blood. All other laboratory investigations were within normal range. In addition, a CT scan of the pelvis was performed without contrast which showed diffuse gastric antral thickening.
UGI endoscopy was consistent with extensive antral ulceration and severe gastritis. In addition, the endoscopy also showed maroon blood and superficial bulb ulcerations. Histological examination showed black, spherical foreign bodies with visualisation of yttrium microspheres, leading to the diagnosis of radiation-induced gastric ulceration.
The patient’s biopsy was negative for Helicobacter pylori.
She was given symptomatic treatment and pantoprazole drip for 72 hours. A jejunostomy tube was also placed because of persistent symptoms and insufficient oral intake. Doctors advised enteral nutrition on the 8th day at the hospital. She was also given oral steroids after which her symptoms improved. Doctors discharged her on the 25th day on steroid taper, liquid hydromorphone, lorazepam, ondansetron, and pantoprazole.
However, after discharge, her symptoms did not completely resolve. Endoscopy was repeated which showed hemorrhagic gastritis and multiple antral ulcers with clean bases. The gastric biopsy confirmed the diagnosis of radiation injury. Treatment included supplementation therapy and pantoprazole. Repeat endoscopy showed that the ulcers were healing.
A Woman with Black Beads in Her Stomach: Severe Gastric Ulceration Caused by Yttrium-90 Radioembolization https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5925165/